I have been on 30 mlg of methadone for at least 8 years now. does anyone know if I stop will i go through withdrawls? i feel its a low does and im very scared. it does work for the pain and its cheep since i lost my health insurance. can someone please tell me anything? I hear its worse than getting off herion, but again im a only 30mlg a day but for 8 years. Thank you for any advice
We all have to worry about dependency and possible withdrawals no matter what narcotic we're on. I've gone through them with Fentanyl (tapering down and could manage but dragged on) and oxycodone a couple of times when I couldn't keep my meds down. I found the oxycodone pretty tough but I always wind up dehydrated.
If you're happy with the methadone for your pain management, why do you want to come off? Or are you just trying to find out what it would be like if you chose to come off?
There's sort of an expert on the Substance Abuse Forum here called Gnarly. He came off methadone and has a lot of suggestions on how to reduce withdrawals, but it does seem to be a bit rough coming off. I would think stopping at 30 mg is way too high a dose to stop at and it should be a long, slow, as comfortable as possible taper.
I did consider it at one time for pain management but didn't go that route. Even though you're dependent vs. addicted, you can get a lot of great information on the SA Forum. You can post your question or even send him a private message. He is really an amazing man and has a lot of true life experience with this.
Can you afford it with losing your insurance? If it's worked for so long, I just wonder why you'd come off. Have you talked with your doctor about it? He should be able to help you in weaning off if that's what you choose to do.
Best of luck with this. If you come off it, how will you manage your pain?
You're on a relatively low dose of methadone but you'll still need to taper off VERY slowly. You won't notice it too much inititally but as you get down to the last 10 ml or so there's just no escaping the withdrawal misery.
If you're determined to get off all narcotics, talk to your doctor about a tapering schedule. There are also medications available like clonidine that can help with the jitters of high blood pressure when you make the final jump. Gnarly can help you out with that on the substance abuse forum.
Some people look at tapering as just prolonging the torture. If you're not a true addict (which is a mental issue) then you should be able to control yourself while you taper and not be tempted to spike your dose.
Try not to be too scared of withdrawal - even mild symptoms. It WILL stop. If you drop your dose and get too uncomfortable, just stay at that dose for awhile until you stabilize. Then drop it a little more. As you taper, you'll find that each drop in dose needs to be smaller and smaller and farther apart. That's OK! There isn't a strict time schedule so do what you need to do to be comfortable.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.